New medication

Hi all can I ask ;is any one on cyclosporine an immunosuppressant ? My Rheumy wants me to start it and then eventually wean off steroids I'm on 10mg of prednisolone daily . I am concerned about taking it as the side effects sound horrendous and I haven't heard of any other lupies who may be on it . I know I'm not straight forward as I have SLE ,Sjogrens ,hypothyroid and the latest diagnosis early stage of myeloma ( blood cancer ) so maybe my choice of meds is limited but would really appreciate any advice if anyone has used cyclosporine before I start it !

Thanks to you all xxx

14 Replies

oldestnewest
  • Yes I been on them 20 years . Not bad at all. Steroids are worse. I been on steroids 39 years & no chance of ever coming off them. Feel free to ask me anything

    All the best Hayley

  • Hi Hayley thankyou for your reply and really helpful information - after reading your reply I had almost definitely decided to start the med when I return home in a couple of weeks after a holiday - however I revived another reply which did not sound quite as positive - after having brain issues and affecting memory -

    Oh how I wish there was a right or wrong answer I don't want to remain in morphine and steroids for years but so so worried about this medication .

    Can I ask did it make you feel nauseous or sickly ? Did it help control your lupus aymptoms ? Why have you had to remain on steroids ? This was the reason my Rheumy wanted to start it to get off steroids ?!?!

    Thanks again for your time best wishes Jane xx

  • Hi Jane I'm on it for kidney transplant. Kidney failure caused from lupus. No never made me feel sick. The only effect is with these type of drugs ur more open to infection. But then steroids are the same. I hate steroids but they have kept me alive. My skin is suffering so much now after years of steroids . U do have to be careful in the sun with cyclosporine too as more susceptible to skin cancers. Because I've been on steroids so long I can't come off completely. I wish I could but it would be life threatening. Please don't be afraid. Theses drugs are not so bad I've had much worse.

    All the best to u Jane X

  • Aww bless you taking the time to message me , that really means a lot - x

  • No worries have a good day x😀

  • I've been on it - before I tell you of my experience, remember that we are all unique and react differently to drugs. Ciclosporin (English spelling, not American), caused brain damage for me. I only took it for 4 weeks at the lowest dose but it was enough to affect my working memory (the one that helps us keep many short term items in the head while we juggle them, e.g. When we add up, which I now find it very difficult. And I did complex maths before, so you can imagine how upset I am now). Moreover, it has caused some damage to my left eye - it doesn't open at the same time as the other one, the vision is affected and I get migraines on that left side now.

    On the other hand - by the time I stopped it my lupus symptoms resolved fully! Had I not been petrified of becoming brain dead, I'd have continued with it! But I chose being in pain and suffering but still have some brain function, rather the other way around.

    The neurologist said that effects go away once the drug is stopped but mine didn't and I'm still suffering with them 2 years after I stopped it.

    This is MY experience. My rheumatologist said he's never had any patient of his having these side effects and he's been prescribing it for many years to many patients. The ophthalmologists love this drug - it's great for eye inflammation, apparently.

    NO doctor has admitted that ciclosporin is the cause of my damage. They discussed it in consultation but didn't put it in the clinical letter. That's, I think, because as scientists they have to have evidence and clear causation before deciding against a drug. And here I am - the only person with these side effects. Isn't it easier to ignore than accept and do something about it?

    Another thing to consider - I've recently been diagnosed with Ehlers-Danlos Hypermobility, which apparently affects the way drugs are assimilated. In addition, I also have POTS, an autonomic dysfunction that makes sufferers more prone to side effects. So it may be that all those things contributed to my being affected in this way.

    It doesn't mean you will be the same but I know how difficult is to take decisions like these.

  • Hi thankyou for your detailed reply - I am sorry you had such a bad reaction to this medication . Thankyou for your honesty however this is raising even more concern for me now as my memory is already atrocious due to lupus - I don't know which way to go I guess I have to at least try the med and hope for the best as I think if I knock the suggestion back to the Rheumy he will be reluctant to offer further help - thanks again and best wishes to you 🍀

  • My sister has been on this drug for 2 yrs now for myeloma displacia & has successfully been weaned of steroids. The only side effect she's experienced is excessive hair growth. She has a wonderful head of hair, of which I'm very jealous;-) I have Lupus etc & suffer with hair lose. I take mycophenolate etc & been thinking of asking if I cld take cyclosporin. She's done so well on it & her medical team are now reducing the cyclosporin. Good luck & I hope it works as well for you.

  • Hi Smudge thankyou for your reply I am so pleased to hear your sister has responded so well . Excessive hair growth would be good as my hair has become really brittle and dry since diagnosed with lupus &sjogrens - the consultant did say he had chosen that immunosuppressant as it was best for myeloma and it will be kind to my kidneys which I need to consider with having myeloma , sorry what is myeloma displacia ?

    This is really good news and very helpful for me to decide whether to start it - really I have no choice if I want to come off steroids .

    I hope you are well and your lupus is stable

    Thanks agian best wishes

    Jane X

  • Sorry I miss spelt, it's Myeloid Dysplasia, I'll blame the brain fog ;-) It's a form of Leukaemia, involving blood cells & the bone marrow. She got really poorly & is now in remission, fingers crossed she stays that way.

    Her health is far better than mine at present. I have SLE, Sjogrens, Raynaud's so far diagnosed, oh and react badly to uv light indoors & outside. Oh the joys of Lupus lol. You can only try & see if cyclosporin helps. Trial & error with our conditions. Good luck & look foreword to hearing how you get on x

  • Hi JL1w, like tremarel I've been on Cyclosporin for many years(29 actually) since the days when it came as a foul- tasting oily yellow liquid which had to be syringed into a glass of milk! (The spelling changed several years ago, in line with American/international spellings so that you now have e.g. 'ph' spelt as 'f' and 'oe' as 'e'etc) I too have been taking it as an anti-rejection drug after a kidney transplant, at the same time as taking Prednisolone and Azathioprine since 1983, so I have been on quite a lot of immuno-suppression over the years. I was also on daily Cyclophosphamide for 9 years from 1991-2000.The Cyclophosphamide affected me badly, and the steroids have done terrible things to my skin, bones and muscles, but not so much affected by the Cyclosporin .I have had a few squamous and basal skin cancers removed, but these may or may not be due to the Cyclosporin, just as likely to the steroids or Aza. I should think it would be a relatively safe drug for you to take, particularly if you are not intending to be on it for life.As with all the drugs we take, it is a case of weighing up the advantages against the disadvantages.From my own experience it would be better for you to get off the steroids if you can- I only wish I could, but it's too late for me now after 33 years!x

  • Thank you so much for taking the time to reply with the very informative information - we have decided to take a weeks holiday so I have made the decision I will start the cyclosporine when we return home . Hope you are well and be lovely to keep in touch very best wishes Jane xx

  • Hi Jane, you are very welcome, only too happy to share any info anyone might find useful, sites like this are a god-send, wish they'd been around when I was first being treated as I had no info as to what was happening to me at all, especially regarding the steroids and Cyclophosphamide .When I had my transplant Cyclosporin was still a relatively new drug, so not that much was known about long term effects anyway.If it reassures you in any way, I had my two children in the two years after my transplant and of course was taking Cyclosporin throughout, and had 'textbook' pregnancies and never felt better!Hope you have a lovely holiday and that the Cyclo works well for you- let we know how you get on! Take care,Yvonnex

  • That's so reassuring to hear, how are you these days ? How old are your children ?

    Thanks again spk soon take good care xx

You may also like...